On the theory of recursion operator

V. E. Zakharov, B. G. Konopelchenko

Research output: Contribution to journalArticlepeer-review

51 Scopus citations


The general structure and properties of recursion operators for Hamiltonian systems with a finite number and with a continuum of degrees of freedom are considered. Weak and strong recursion operators are introduced. The conditions which determine weak and strong recursion operators are found. In the theory of nonlinear waves a method for the calculation of the recursion operator, which is based on the use of expansion into a power series over the fields and the momentum representation, is proposed. Within the framework of this method a recursion operator is easily calculated via the Hamiltonian of a given equation. It is shown that only the one-dimensional nonlinear evolution equations can posses a regular recursion operator. In particular, the Kadomtsev-Petviashvili equation has no regular recursion operator.

Original languageEnglish (US)
Pages (from-to)483-509
Number of pages27
JournalCommunications in Mathematical Physics
Issue number4
StatePublished - Dec 1984

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics


Dive into the research topics of 'On the theory of recursion operator'. Together they form a unique fingerprint.

Cite this